Management of NSAID-Induced Gastrointestinal Toxicity
- Marco LazzaroniAffiliated withDepartment of Gastroenterology, L. Sacco University Hospital
- , Gabriele Bianchi PorroAffiliated withDepartment of Gastroenterology, L. Sacco University Hospital Email author
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
The association between NSAIDs and the presence of upper gastrointestinal (GI) complications is well established. Evidence that acid aggravates NSAID-induced injury provides a rationale for minimizing such damage by acid suppression.
Proton pump inhibitors (PPIs) appear to be very effective in treating NSAID-related dyspepsia, and also in healing gastric and duodenal ulcers in patients continuing to receive the NSAID. An analysis of data from comparative studies of PPIs versus ranitidine, misoprostol and sucralfate shows a therapeutic advantage in favour of the PPI. Several studies now confirm the efficacy of co-therapy with PPIs in the short- and long-term prevention of NSAID-induced upper GI injury. PPIs are more effective than histamine H2-receptor antagonists at standard dosages in reducing the risk of gastric and duodenal ulcer, and are superior to misoprostol in preventing duodenal but not gastric lesions. However, when balancing effectiveness and tolerance, PPIs may be considered the treatment of choice in the short- and long-term prevention of NSAID-related mucosal lesions.
To date, there are only a few published articles dealing with the role of PPIs in the prevention of upper GI complications. Recent epidemiological and interventional studies provide some evidence that PPIs are of benefit. However, more controlled studies using clinical outcomes are needed to establish the best management strategy (PPIs combined with traditional NSAIDs or with cyclo-oxygenase-2 selective inhibitors) especially in patients with multiple risk factors, in patients using concomitant low-dose aspirin, corticosteroids or anticoagulants (high risk group), or in patients with a history of ulcer complications (very high risk group).
Furthermore, it should be underlined that Helicobacter pylori infection positively interacts with the gastroprotective effect of PPIs; therefore, the true efficacy of these drugs in preventing NSAID-related ulcer complications should be reassessed without the confounding influence of this microorganism.
- Management of NSAID-Induced Gastrointestinal Toxicity
Volume 69, Issue 1 , pp 51-69
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors